Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 1, 2018Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 1, 2018, 4:12 PM EDT for Madison County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 4:12 PM EDT (20:12 UTC)
Expired
Aug 1, 2018, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Wind
40

County Madison County, GA

The radar

The Greer radar (KGSP), 118 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS82 KFFC 012012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT WED AUG 1 2018
 
GAZ027-038-012045-
Madison GA-Oglethorpe GA-
412 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND NORTHERN
OGLETHORPE COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was over Carlton, or 10 miles
southeast of Danielsville...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Comer, Carlton, Watson Mill Bridge State Park, Point Peter and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3394 8302 3405 8318 3416 8310 3415 8306
      3412 8305 3411 8303 3410 8304 3408 8300
      3405 8299 3403 8294 3402 8294 3401 8293
TIME...MOT...LOC 2011Z 218DEG 21KT 3406 8305 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:05 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
305 PM EDT Wed Aug 1 2018

.SHORT TERM /Tonight through Thursday Night/...

Showers are ongoing throughout most of our area and some
thunderstorms have begun to develop in the southern part of the
region and are expected to become more widespread late in the
afternoon and into the evening. Models are in good agreement that
the deep upper level longwave trough will remain nearly stationary
to the west of our area over the Mississippi River Valley. As a
result, north and central Georgia will remain under the influence of
southwesterly upper level flow ahead of this trough, which will keep
deep tropical moisture in place over the area today and Thursday.
Model guidance is also consistent in indicating that PWAT values
will range from between 1.8 to 2.2 inches across north and central
Georgia through at least Thursday as a result of the tropical
moisture.

Several shortwaves embedded within the moist flow will continue to
move northeastward through our area which will keep rain chances
high through the end of the week. A combination of diurnal
destabilization and deep-layer shear due to the the strong
southwesterly flow aloft could lead to a chance for some isolated
strong to severe thunderstorms. Some flash flooding impacts have
already been observed in association with this system, and the
concern could increase as both the soils remain saturated, and the
flow becomes parallel to storm motion, which could allow for
training of heavy precipitation. As a result, the Flash Flood Watch
will continue as is.

Because of the widespread rain and increased cloud coverage, daytime
high temperatures will be below average for this time of year. Highs
today and Thursday will range from the upper 70s in north Georgia to
the mid 80s in east-central Georgia. Nighttime low temperatures will
be around normal with lows in the upper 60s and low 70s.

King

&&

.LONG TERM /Friday through Wednesday/...

Did not make any fundamental changes to the previous Extended
Forecast trends. Medium-range models still in pretty good agreement
and consistent with recent runs showing high pressure, both surface
and aloft, building back into the region from the western Atlantic.
This nudges the upper trough that has been plaguing the region back
to the northwest and returns the forecast area to a more summertime
regime of scattered diurnal convection and near normal temperatures.

20

&&

HYDROLOGY...
The flow aloft remains parallel to the surface flow at least
through Friday/early Saturday. This means that with the SW/S flow
aloft and at the surface, the training of storms is expected. The
axis of concern still remains about the same...with the highest
rainfall amounts still expected along and just north of the
Interstate 85 corridor. Tuesday served to prime the CWFA with
rainfall amounts generally between half an inch to an inch CWFA-
wide. There were some locally higher amounts of 2" to 3" along and
north of the I-85 corridor with some isolated 4" to 6" amounts. The
soils should be pretty well saturated, especially within the Flood
Watch area. The deep moisture will continue to funnel northward
Thursday night and will be extending the FFA through 12Z Friday. The
QPF should begin to taper off a bit for most areas on Friday, but
may have to consider extending the FFA for the NE GA mtns into
Friday night/early Saturday. However, confidence is not high enough
to do that at this time.

&&

AVIATION...
18Z Update...
Numerous showers and thunderstorms will continue as the moist
pattern will remain in place through the period. Widespread showers
are ongoing across north and west Georgia with thunder developing
near the southern TAF sites and should be more widespread by
20-22Z. MVFR conditions during the afternoon and evening are
expected to drop down to IFR range after 06Z Thursday, then
increase back to MVFR during the daytime Thursday. Winds currently
SSW will go SE this afternoon and stay mainly out of the SE
through the period at 10 kts or less. However, gusts between 20
and 30 kts are possible in and around any strong thunderstorms
that develop in the afternoon/evening today and Thursday.

//ATL Confidence...18Z Update...
Medium confidence on ceilings.
Medium/high confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  79  68  82 /  80  90  70  60
Atlanta         69  79  69  82 /  70  80  60  60
Blairsville     65  75  64  78 /  80  90  70  60
Cartersville    69  79  68  82 /  80  80  60  60
Columbus        71  81  71  84 /  70  80  60  60
Gainesville     68  76  68  80 /  80  90  70  60
Macon           71  81  70  84 /  60  90  60  60
Rome            69  81  69  83 /  70  70  60  60
Peachtree City  70  80  69  82 /  70  80  60  60
Vidalia         73  86  72  87 /  70  80  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Banks...Barrow...Bartow...Butts...Carroll...Catoosa...
Chattahoochee...Chattooga...Cherokee...Clarke...Clayton...Cobb...
Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...Fayette...
Floyd...Forsyth...Gilmer...Gordon...Greene...Gwinnett...Hall...
Haralson...Harris...Heard...Henry...Jackson...Jasper...Lamar...
Lumpkin...Madison...Meriwether...Monroe...Morgan...Murray...
Muscogee...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Talbot...Taliaferro...Towns...Troup...
Union...Upson...Walker...Walton...White...Whitfield...Wilkes.

&&

SHORT TERM...King
LONG TERM....20
AVIATION...King
Hazardous weather outlook, Aug 1, 11:55 AM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Wed Aug 1 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect through tonight. Flooding will
be the primary weather hazard today, but a few strong storms, or an
isolated severe thunderstorm, cannot be ruled out.

The potential for localized flooding is high, especially in urban
centers, low lying areas and poor drainage areas where moderate to
heavy rain persists for extended periods of time. Any strong
thunderstorm that develops will be capable of producing damaging
wind gusts. As soils become more saturated, even a sub-severe
thunderstorm can down trees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The Flash Flood Watch remains in effect through 8 AM Friday.
Scattered to numerous showers and thunderstorms are expected each
day with the heaviest rainfall expected through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 1, 11:22 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     LIGHTNING        2 W WASHINGTON          33.74N  82.77W
06/15/2018                   WILKES             GA   EMERGENCY MNGR

            *** 1 INJ *** A WOMAN WAS STRUCK BY LIGHTNING AT A
            RESIDENCE ON LINCOLN CIRCLE IN WASHINGTON. EMERGENCY
            MANAGER REPORTED THAT SHE WAS NEAR AN OPEN WINDOW AT THE
            TIME OF THE STRIKE. SHE WAS TRASPORTED TO A LOCAL
            HOSPITAL FOR TREATMENT.

&&

EVENT NUMBER FFC1800756

BELANGER
Special weather statement, Aug 1, 1:36 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
136 PM EDT WED AUG 1 2018

GAZ072-082-083-095-011815-
Bibb GA-Houston GA-Jones GA-Twiggs GA-
136 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIBB...NORTHEASTERN
HOUSTON...SOUTHEASTERN JONES AND TWIGGS COUNTIES UNTIL 215 PM EDT...

At 136 PM EDT...a strong thunderstorm was over Bullard, or 9 miles
southwest of Jeffersonville...moving north at 25 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Macon, Jeffersonville, Warner Robins, Centerville, Robins Air Force
Base, Marion, Tarversville, Postell, Bullard, Rutland, Mountain
Springs, Griswoldville, Fitzpatrick, Ripley, Huber, Cross Keys,
District Path, Dry Branch, Myricks Mill and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3248 8366 3289 8367 3296 8350 3289 8340
      3283 8337 3266 8336 3250 8339 3250 8341
      3249 8341 3247 8345
TIME...MOT...LOC 1736Z 183DEG 22KT 3263 8349
Special weather statement, Aug 1, 2:15 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT WED AUG 1 2018

GAZ072-073-083-084-011900-
Wilkinson GA-Baldwin GA-Jones GA-Twiggs GA-
215 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...
BALDWIN...EASTERN JONES AND NORTHERN TWIGGS COUNTIES UNTIL 300 PM
EDT...

At 215 PM EDT...a strong thunderstorm was over Gordon, or 11 miles
west of Irwinton...moving north at 30 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Gordon, Ivey, McIntyre, Midway-Hardwick, Meriwether,
Ethridge, James, Coopers, Underwood, Allenwood, Mountain Springs,
Griswoldville, Haddock, Pancras, Greenberry Crossroads, Scottsboro,
Dry Branch, Myricks Mill and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3275 8323 3276 8351 3280 8351 3281 8349
      3282 8349 3284 8351 3318 8349 3318 8339
      3317 8337 3318 8335 3317 8333 3319 8330
      3318 8324 3315 8311 3315 8310
TIME...MOT...LOC 1815Z 188DEG 25KT 3287 8337
Special weather statement, Aug 1, 2:48 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
248 PM EDT WED AUG 1 2018

GAZ113-011930-
Toombs GA-
248 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS COUNTY UNTIL 330 PM EDT...

At 248 PM EDT...a strong thunderstorm was over Plant Hatch...moving
north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lyons, Vidalia, Santa Claus, Center, Toombs Central, Ohoopee, New
Branch, Ponderosa, South Thompson, English Eddy, Rock Springs, Cedar
Crossing, Johnson Corner, Normantown and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3191 8224 3194 8228 3193 8230 3195 8231
      3193 8232 3194 8238 3196 8238 3195 8239
      3196 8240 3195 8240 3197 8243 3197 8247
      3229 8243 3235 8240 3232 8236 3229 8235
      3229 8228 3231 8225 3230 8223 3216 8218
TIME...MOT...LOC 1848Z 188DEG 25KT 3193 8236

WIND...40MPH
Special weather statement, Aug 1, 4:03 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT WED AUG 1 2018

GAZ076-012030-
Jefferson GA-
403 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 430 PM
EDT...

At 403 PM EDT...a strong thunderstorm was near Stapletons Crossroads,
or near Louisville...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Moxley, Stellaville and
Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3315 8227 3307 8229 3289 8239 3293 8252
      3296 8254 3301 8255 3303 8258 3324 8249
      3331 8239 3331 8233 3327 8229 3327 8227
      3323 8223
TIME...MOT...LOC 2003Z 203DEG 22KT 3307 8244

WIND...40MPH
Special weather statement, Aug 1, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT WED AUG 1 2018

GAZ027-038-012045-
Madison GA-Oglethorpe GA-
412 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND NORTHERN
OGLETHORPE COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT...a strong thunderstorm was over Carlton, or 10 miles
southeast of Danielsville...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Comer, Carlton, Watson Mill Bridge State Park, Point Peter and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3394 8302 3405 8318 3416 8310 3415 8306
      3412 8305 3411 8303 3410 8304 3408 8300
      3405 8299 3403 8294 3402 8294 3401 8293
TIME...MOT...LOC 2011Z 218DEG 21KT 3406 8305

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:17 PM EDTFlash Flood WarningFFCPolk58 min
Aug 1, 1:41 AM EDTRiver Flood WarningFFCGwinnett10 hr
Aug 1, 1:36 PM EDTSpecial Weather StatementFFCTwiggs39 min
Aug 1, 2:15 PM EDTSpecial Weather StatementFFCBaldwin45 min
Aug 1, 2:48 PM EDTSpecial Weather StatementFFCToombs42 min
Aug 1, 4:03 PM EDTSpecial Weather StatementFFCJefferson27 min
Aug 1, 4:32 PM EDTSpecial Weather StatementFFCJefferson13 min
Aug 1, 7:18 PM EDTSpecial Weather StatementFFCOglethorpe, Taliaferro, Wilkes42 min
Aug 1, 7:21 PM EDTSpecial Weather StatementFFCOconee, Walton39 min
Aug 1, 7:24 PM EDTTornado WarningFFCMorgan, Newton, Walton36 min
Aug 1, 7:46 PM EDTRiver Flood WarningFFCGwinnett3 hr
Aug 1, 7:58 PM EDTSpecial Weather StatementFFCClarke, Oconee47 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.